Nebraska, 2020

Damaging Winds in Nebraska, June 28, 2020

June 28, 2020 · NWS OAX · 10 events in 5 counties and zones

An MCS developed in western NE and western KS and came through southeast Nebraska in the early morning hours producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An MCS developed in western NE and western KS and came through southeast Nebraska in the early morning hours producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 10:51 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 27, 10:51 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1151 PM CDT Sat Jun 27 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 306 PM CDT Sat Jun 27 2020

The frontal boundary that drifted into and stalled across the area
yesterday has slowly lifted north today. This has helped to
trigger isolated thunderstorms across northeast NE through
central IA, and this trend will continue through early evening
with thunderstorms northwest of Norfolk through 02-03z. Other
locations in the forecast area remaining dry this evening.

Additional thunderstorms will move in from the west southwest
tonight after 6z as the next upper level wave currently over the
Rockies moves onto the Plains. Coupled with a developing low level
jet, and scattered to numerous thunderstorms should develop in
southeast NE 06-08z, spreading northeast through 12z. There is a
marginal risk for our southern forecast area overnight, with some
hail possible. There are a handful of counties that received 3 to
6 inches of rain last night, with some localized flooding. These
counties may be sensitive to additional heavy rain, but the storms
do appear to be progressive, thus opted not to issue a flash flood
watch at this time.

The could be a few lingering thundershowers Sunday morning, and
then there is another wave coming out of the Rockies that could
help trigger additional thunderstorms in the afternoon especially
north and east of Omaha. SPC did increase the severe level to
Slight risk for this area. Any storms that develop could also
linger into Sunday evening, but ending before midnight. Of Note,
the new 18z Nam pushes convection northeast of the forecast area
during the afternoon, so we'll have to take a closer look at the
timing with the next update.

Outside of the convection, high temps climb back into the 90s
tomorrow, and continue in that range for several days. Dewpoints
in the upper 60s to lower 70s will help create heat index values
from 96 to 103, and a few locations could even reach 105 for an
hour or two. So overall, just shy of advisory levels. And lows
only in the lower to mid 70s mostly, so pretty muggy nights as
well.

Monday into Tuesday look mostly dry, although a stray storm could
develop in the Missouri River Valley Monday night. And then storm
chances increase again by Tuesday night into Wednesday. Beyond
then, we've got spotty thunderstorm chances in the forecast, but
confidence in the details is low as models diverge. The ECMWF is
generally dry Thursday into Saturday with a strong ridge
developing across the Midwest. But the GFS is completely different
in synoptic trends, and more robust with rainfall, which seems way
overdone.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Jun 27 2020

Storms are currently ongoing or active in south central Nebraska.
The Convective Allowing Models (CAMs) have done a good job of
predicting this activity. If that continues, storms are to be
expected across eastern Nebraska and western Iowa beginning around
08Z and lasting until about 11Z. KLNK and KOMA and are likely to
be impacted. With the overnight low level jet strengthening, it's
possible development could be enhanced. Sub-severe storms still
seem likely. Hail possibly up to an 1" and gusty winds are the
most likely threats.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Fajman
Hazardous weather outlook, Jun 27, 11:36 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1236 AM CDT Sun Jun 28 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1236 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Thunderstorms will be moving across eastern Nebraska and southwest
Iowa overnight. Some storms could be strong enough to produce hail
and winds over 50 mph. Areas that received a high amount of rain
last night will be vulnerable to lowland flooding.

Additional thunderstorms may develop Sunday, especially north and
east of Omaha where a slight risk of severe storms will exist.

Hot and humid conditions are expected Sunday with afternoon highs
in the 90s, and heat index values from 96 to 104 for a few hours.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Hot and humid weather continues through most of next week. Daytime
highs will reach the 90s for most areas. When combined with
dewpoints in the upper 60s to lower 70s, afternoon heat index
values could reach 96 to 104 for a few hours each afternoon.

There will also be another chance of thunderstorms, mostly Tuesday
night into Wednesday, and then a small daily chance of thunderstorms
after that.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation should not be needed, but please pass
along any reports of winds over 50 mph, hail penny size or larger
or any significant flooding.

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
June 28, 12:50 AM CST
Where
Saline County, 0.53 mi W of Tobias
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.420, -97.340

Public reported large tree limbs blown down across down.

Thunderstorm Wind, Saline

When
June 28, 1:42 AM CST
Where
Saline County, 6.12 mi SSW of Friend
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.570, -97.330

Mesonet station recorded wind gust of 62 mph.

Thunderstorm Wind, Saline

When
June 28, 2:00 AM CST
Where
Saline County, Swanton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.380, -97.080

Public reported numerous tree limbs blown down.

Thunderstorm Wind, Jefferson

When
June 28, 2:05 AM CST
Where
Jefferson County, 0.53 mi W of Plymouth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -96.990

Public reported large 1 foot diameter tree limbs blown down.

Thunderstorm Wind, Gage

When
June 28, 2:10 AM CST
Where
Gage County, 3.44 mi WSW of Cortland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.480, -96.760

Public reported a 1 foot diameter tree snapped. Also noted other large tree limbs down.

Thunderstorm Wind, Gage

When
June 28, 2:15 AM CST
Where
Gage County, 5.79 mi E of Pickrell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.380, -96.610

Public reported large 1 to 2 foot diameter limbs blown down. Also noted corn was blown down.

Thunderstorm Wind, Gage

When
June 28, 2:17 AM CST
Where
Gage County, 5.86 mi NW of Adams
Measured
66 kt (76 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.520, -96.590

Emergency manager reported a measured wind of 76 mph.

Thunderstorm Wind, Johnson

When
June 28, 2:20 AM CST
Where
Johnson County, 1.74 mi NW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.490, -96.390

Public reported estimated winds of 60 mph.

Thunderstorm Wind, Otoe

When
June 28, 2:25 AM CST
Where
Otoe County, 1.26 mi WNW of Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.590, -96.390

Public reported tree limbs were blown down.

Thunderstorm Wind, Otoe

When
June 28, 3:00 AM CST
Where
Otoe County, 1.26 mi ENE of Nebraska City Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.680, -95.850

Public reported power was out in Nebraska City. Wind gust was estimated at 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903914, 903923, 903915, 903917, 903918, 903919, 903924, 903926, 903921, 903927.